U.S. health officials warned Thursday about the risk of pneumonia with the antibiotic Cubicin from Cubist Pharmaceuticals Inc.
The Food and Drug Administration said patients treated with the intravenous antibiotic Cubicin may develop what's called eosinophilic pneumonia, which causes a potentially fatal accumulation of white blood cells in the lungs.
Doctors should closely monitor patients for symptoms, including fever, cough and breathing difficulty, the FDA said in a notice on its website. In seven cases reported between 2004 and 2010, symptoms eased or resolved after use of Cubicin was stopped.
The FDA said it also found 36 possible cases of eosinophilic pneumonia in patients given Cubicin. The drug is approved for treating various bacterial infections.
The FDA said it asked Cubist to put information about the risk in the warnings section of the drug's prescribing instructions. The issue had been mentioned in a less prominent section of the drug label since 2007, the agency said.
A company spokeswoman could not immediately be reached for comment. (ReutersHealth – 30 July 2010)